Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Treatment for diarrhea and pain in the left side of the abdomen - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Digestion and Bowels
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User :   I have been sick for approximately 2 months. On Easter Sunday, I was taken to the emergency room for extreme fever (104.3) dizziness and dehydration. Treated at the ER with liquid antibiotics at the time - felt great initially. Over the course of the following days, I developed severe diarrhea treated with several medications to control nausea as well as Hydrocodone for any pain. Following a five day run on Zithromax(sp?) I continued these symptoms. Resulting in the need to go to the restroom multiple times before finishing a meal.
Following two weeks of these issues, I returned to my regular physician for the diarrhea as well as severe pain in the lower left abdomen as well as right abdomen. The treated with Metronidazole for 10 days at 500mg 3x a day. Sickness somewhat weakened but returned once I finished the medication.
I returned to the physician following this where I received a shot in the office as well as a 14 day run of Metronidazole at 500MG 3x a day. I have now completed this run of treatment and the symptoms are once again returning with occasional pain in the left abdomen.
What should I do now?
Also, following my first 10 day treatment at 500MG 3x a day of Metronidazole I developed a ear condition, whereas there was not an infection; however, I had to see an ENT to have my ear drained due to fluid build up. I am returning to the ENT this Friday for a follow-up visit and still have a large fluid buildup once again.
Doctor :   Hello.
User :   HI
Doctor :   Let me read your query.
Doctor :   Can you please confirm me your present complaints?
Doctor :   Hello.
User :   continued diarrhea as well as some cramps on the left side
Doctor :   Ok.
Doctor :   Give you age, gender, height and weight?
User :   33, male, 5'11" 195
Doctor :   Ok.
Doctor :   How many times do you have loose stools in a day?
User :   currently - 4 to 5
Doctor :   Ok.
User :   immediately upon waking - I will start to experience pain in the abdomen and then need to go to the restroom
Doctor :   Is the pain in the left side present all the time?
User :   all tests previously have not been able to indicate anything - however, my doctor has been treating me for C. dificile
User :   the pain is not present at all times
Doctor :   Ok.
User :   it only starts about 10 to 30 minutes before needing to go to the restroom
Doctor :   Ok.
Doctor :   Is the pain relived after passing the stool?
User :   typically yes
User :   however, at times it does persist
Doctor :   Ok.
Doctor :   As the frequency of stool increased or decreased?
User :   since I have finished the metronidazole it seems to be increasing again
Doctor :   Ok.
Doctor :   Are taking any other medications( other than metronidazole) ?
User :   not currently
Doctor :   Ok.
Doctor :   Do you have any other associated symptoms?
User :   no
Doctor :   Ok.
Doctor :   Do you smoke or consume alcohol?
User :   I do smoke on ocassion I used to consume alcohol; however, I have not had a single drop in over 2 months
Doctor :   Ok.
Doctor :   Do you have history of Allergies/ Diabetes/ High Blood pressure/ Thyroid/ Heart disease?
User :   my stomach does seem to be making more noise lately - it just reminded me
Doctor :   Ok.
User :   diabetes and high blood pressure along with heart disease do run in the family. I do take Benicar HCT 25/40 to control High blood pressure
Doctor :   Ok.
Doctor :   Any other medications?
User :   no other medications whatsoever
Doctor :   Ok.
Doctor :   Did you do the stool culture and sensitivity test?
User :   I did do stool culture tests however, I do not know of a sensitivity test. I do have one more sample to provide which I will be doing tonight and turning in tomorrow
Doctor :   Ok.
Doctor :   Did you increase or decrease the dose of Benicar HCT 25/40 recently?
User :   no - no changes in dose of Benicar
Doctor :   Ok.
Doctor :   What was the result of stool culture?
User :   nothing was found
Doctor :   Ok
Doctor :   Then, infection is not likely in that case
User :   however, at the time one test was not provided at the time. My physician has since requested that test to be completed which I will be providing tomorrow morning
Doctor :   Have you done the blood workup, mainly a hemogram?
User :   well - now that I recall they did do a blood test - but I never heard anything about the results - so assuming everything was fine
Doctor :   Ok
Doctor :   You shall need to enquire about that
Doctor :   if your doctor has gone through the reports
Doctor :   and dint tell anything
User :   okay
User :   so - an infection is not likely?
Doctor :   that can be assumed to some extent
Doctor :   after enquiring about it
Doctor :   you can consult our gastroenterologist for further guidance
Doctor :   I shall provide you the link
User :   at this very moment- I am experiencing pain in my lower left abdomen
Doctor :   Ok
User :   ok
Doctor :   since you are having increased intestinal motility
Doctor :   you are having such pain
Doctor :   is the pain unbearable?
User :   at times it can feel like a sharp stabbing pain
Doctor :   Ok
User :   at other times it can be just a simple ache
Doctor :   One more tip is that though I am aware that you have diarrhea, even then I would make a suggestion
Doctor :   not to strain at stools
User :   okay
Doctor :   as it can cause such severe pain or worsen it
Doctor :   if present already
Doctor :   For further guidance
Doctor :   feel free to consult our
User :   okay
Doctor :   gastroenterologist
Doctor :   WWW.WWWW.WW
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor